South Dakota, 2014Flash Flood and Hail in South Dakota, August 23 to 24, 2014
August 23 to 24, 2014 · NWS FSD · 5 events in 3 counties and zones
Thunderstorms produced damaging winds at a few widely spaced locations in southeast South Dakota from the late evening of August 23rd into the predawn hours of August 24th. The thunderstorms also produced heavy rain and flash flooding in the Corsica area in Douglas County, and quarter size hail near Baltic in Minnehaha County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds at a few widely spaced locations in southeast South Dakota from the late evening of August 23rd into the predawn hours of August 24th. The thunderstorms also produced heavy rain and flash flooding in the Corsica area in Douglas County, and quarter size hail near Baltic in Minnehaha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 5:45 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 5:45 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SAT AUG 23 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 353 PM CDT SAT AUG 23 2014
SHORT TERM FORECAST CONCERNS STILL FOCUSED ON THE POTENTIAL FOR
CONVECTION LATE THIS AFTERNOON AND EVENING. EARLY THIS
AFTERNOON...CLOUDS HAVE STRUGGLED TO DISSIPATED ACROSS THE FORECAST
AREA...LIKELY THE RESULT OF CONTINUED CONVECTIVE DEBRIS FROM
OVERNIGHT MCS ALONG WITH CHANNEL OF MOISTURE STREAMING NORTHWARD OUT
OF NEBRASKA ALONG WEAK SHORTWAVE WITHIN THE FLOW. AT THE
SURFACE...WEAK LOW FORMING ACROSS PORTIONS OF WEST CENTRAL SOUTH
DAKOTA THIS AFTERNOON...WITH AGITATED CU FIELD ALONG A SOUTHWARD
TRAILING MOISTURE DISCONTINUITY WEST OF THE MO RIVER. THE PRIMARY
SURFACE WARM FRONT HAS BEEN STUCK WELL SOUTH OF THE CWA THIS
AFTERNOON...AS A LARGE STRATO-CU DECK LINGERS OVER SOUTH CENTRAL
SOUTH DAKOTA AND FURTHER SE ALONG THE MO RIVER. I CANNOT DISCOUNT THIS
FRONT TRYING TO MAKE A JUMP NORTHWARD BY SUNSET...BUT RIGHT NOW
THOSE PROBABILITIES LOOK LOW. A WEAK SECONDARY WARM FRONT IS ALSO
DRAPED ACROSS THE FAR NORTHERN PORTIONS OF THE CWA...TRAILING
WESTWARD TOWARDS KPHP. HOWEVER...RELATIVELY STABLE AIR CONTINUES TO
PERSIST ACROSS MUCH OF THE CWA...WITH WARM NOSE OF AIR WITH THE
800:700 MB RANGE.
ONE AREA TO WATCH THIS AFTERNOON WILL BE NEAR TO NORTHWEST OF HURON
AND WEST OF THE MO RIVER ALONG THIS SECONDARY BOUNDARY. LOWER
LCLS...ALONG WITH SLIGHTLY INCREASED LOW-LVL CAPE/HELICITY VALUES
COULD SUPPORT LOW-TOPPED SUPERCELLS. HOWEVER STABILIZING STRATO-CU
FIELD COULD PUT AN END TO THAT QUICKLY THIS AFTN.
CONVECTION CHANCES SHOULD INCREASE BY THIS EVENING...AS LEADING EDGE
OF STRONG PV ANOMALY ROTATES INTO THE AREA AFTER 00Z. THIS WAVE
COULD COOL THOSE MID-LVL TEMPS SUFFICIENTLY TO PRODUCE SCATTERED
ELEVATED CONVECTION THROUGH MIDNIGHT. GIVEN THE INCREASED MID-LVL
LAPSE RATES WITH COOLING ALOFT...COULD SEE MARGINALLY SEVERE HAIL
BUT EFFECTIVE SHEAR REMAINS MARGINAL.
AS WE MOVE THROUGH SUNDAY THE SYNOPTIC WAVE WILL PUSH SLIGHTLY DRIER
AIR EASTWARD...BUT ALSO PULL A LARGE DRY SLOT INTO THE REGION. A FEW
ELEVATED SHOWERS/STORMS MAY BE ONGOING THROUGH DAYBREAK...BUT THIS
ACTIVITY SHOULD DIMINISH AS TEMPERATURES CLIMB INTO THE 80S. WHILE
THE MAJORITY OF LOW-LVL MOISTURE WILL BE VACATED BY SUNDAY
AFTERNOON...CHANNEL OF MID-LVL MOISTURE WILL PERSIST SO CANNOT RULE
OUT A WIDELY SCATTERED SHOWER IN THE LATE AFTERNOON.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 353 PM CDT SAT AUG 23 2014
MAIN CONCERN IN THE LONG TERM IS THE HEAVY RAIN POSSIBILITY FROM
MONDAY NIGHT THROUGH WEDNESDAY NIGHT.
THE WEAK COLD FRONT WILL MOVE EAST OF HIGHWAY 71 IN NW IOWA AND
MINNESOTA BY 03Z. THERE IS 50 TO 100 J/KG OF CIN ABOVE THE SURFACE
AND WHILE THERE IS AN UPPER LEVEL WAVE TO HELP ENHANCE LIFT...IT
WILL BE A STRUGGLE FOR CONVECTION TO DEVELOP...ESPECIALLY AS
SURFACE COOLS. SO ONLY HAVE A SLIGHT CHANCE OF THUNDERSTORMS
THROUGH MIDNIGHT. AFTER THAT...SKIES SHOULD CLEAR OVER THE AREA
WITH LIGHT WINDS AND DRY AIR IN. THIS WILL ALLOW TEMPERATURES TO
FALL INTO THE LOW TO MID 50S OVER MOST OF SOUTHEAST SOUTH DAKOTA
WITH UPPER 50S AND LOWER 60S IN MUCH OF SW MN AND NORTHWEST IOWA.
MONDAY THROUGH THURSDAY IS SETTING UP FOR SERIES OF HEAVY RAIN
EVENTS. A STRONG 850 MB BOUNDARY WILL SET UP BETWEEN I80 AND I90 BY
MONDAY EVENING AND REMAIN NEARLY STATIONARY THROUGH WEDNESDAY NIGHT.
FOR BOTH MONDAY NIGHT AND TUESDAY NIGHT...THE 300 MB JET WILL SET
UP NORTHEAST OF THE AREA PUTTING THE FORECAST AREA IN THE RIGHT
ENTRANCE REGION OF THE JET...WHILE THE MAIN UPPER WAVE/PV ANOMALY
MOVES THROUGH ON WEDNESDAY NIGHT. EACH NIGHT A LOW LEVEL JET
AROUND 40 KTS WILL DEVELOP WITH THE NOSE OF THE JET FOCUSED IN
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. THERE WILL ALSO BE A
WARM CLOUD DEPTH OF 3 TO 4 KM WITH PRECIPITABLE WATER VALUES OVER
1.5 INCHES. FINALLY...LI/S SOUTH OF THE BOUNDARY WILL BE FROM -2
TO -4 WHICH WILL PROVIDE A CONTINUOUS FEED OF UNSTABLE AIR FOR
CONVECTION. THE ONLY REAL QUESTION IS WHERE THE AXIS OF HEAVY RAIN
WILL BE EACH NIGHT.
ON MONDAY...THE 850 MB FRONT WILL RETURN NORTH TOWARD THE MISSOURI
RIVER. THE UPPER WAVE AND JET STREAK WILL BEGIN TO SET UP ON
MONDAY AFTERNOON. EXPECT THAT A FEW THUNDERSTORMS COULD DEVELOP
DURING THE AFTERNOON IN NORTHERN NEBRASKA AND MOVE INTO FAR
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. BUT MOST OF THE
CONVECTION WILL WAIT UNTIL THE LOW LEVEL JET DEVELOPS TOWARD
SUNSET. AT THAT TIME...EXPECT A CONVECTION TO BECOME MORE
WIDESPREAD NEAR THE SD/NE BORDER AND THEN SPREAD EAST. AT THIS
TIME...THE LOCATION OF HEAVY RAIN LOOKS TO BE FOCUSED FROM
NORTHEAST NEBRASKA...THRU SIOUX CITY AND TOWARD SPENCER AND STORM
LAKE. THE CHANCES FOR PRECIPITATION DROP OFF RAPIDLY TO THE NORTH
AS CONVECTION IS EXPECTED TO MAKE LITTLE NORTHWARD MOVEMENT
THROUGH THE NIGHT. THE POTENTIAL EXISTS FOR FOR A COUPLE INCHES OF
RAINFALL IN SOME LOCATIONS ALTHOUGH WITH UNCERTAINTY IN LOCATION
KEPT FORECAST RAIN AMOUNTS AROUND AN INCH ALONG HIGHWAY 20.
THUNDERSTORMS SHOULD DIMINISH IN COVERAGE TUESDAY MORNING ALTHOUGH
WITH WEAK INSTABILITY AND THE PRESENCE OF THE UPPER JET...CANNOT
RULE OUT SCATTERED SHOWERS AND STORMS THROUGH THE DAY SOUTH OF
I90. THERE WILL BE A LOT OF CLOUDS AROUND SO TEMPERATURES WILL NOT
RISE MUCH WITH MOST AREAS IN THE UPPER 60S TO MID 70S. THE NEXT
ROUND OF CONVECTION LOOKS TO SET UP TUESDAY EVENING. THIS ROUND
COULD BE A LITTLE FARTHER NORTH...FROM SOUTH CENTRAL SOUTH DAKOTA
TO THE IOWA GREAT LAKES BUT THERE IS MORE UNCERTAINTY IN LOCATION
AS COLD POOLS FROM THE PREVIOUS NIGHT COULD IMPACT THE EXACT
LOCATION OF THE FRONT. SO HAVE A BROAD AREA OF 0.5-1 INCH OF RAIN
FORECAST BUT...AS WITH MONDAY NIGHT...1 TO 2 INCHES OR MORE WILL
BE POSSIBLE.
FOR WEDNESDAY AND WEDNESDAY NIGHT...FOLLOWED THE GEM AND ECMWF
WHICH WERE SLOWER THE GFS AND VERY SIMILAR WITH THE TIMING OF THE
UPPER WAVE. AGAIN...THERE SHOULD BE A RELATIVE LULL ON WEDNESDAY
AFTER TUESDAY NIGHT/S CONVECTION MOVES EAST. OTHERWISE...THE ONLY
DIFFERENCE BETWEEN WEDNESDAY NIGHT AND THE PREVIOUS TWO NIGHTS IS
THAT THE PRESENCE OF A STRONG UPPER WAVE WILL BE FORCING LARGE
SCALE ASCENT AND INTERACT WITH THE BOUNDARY RATHER THAN THE 300 MB
UPPER LEVEL JET. WHAT THIS MEANS IS THAT THE APPROACH OF THE
STRONG UPPER WAVE WILL HELP FORCE THE 850 MB BOUNDARY A LITTLE
MORE NORTH CLOSER TO I-90 MAKING THE AXIS OF HEAVY RAIN MORE
LIKELY NEAR YANKTON AND SIOUX FALLS AND INTO SOUTHWEST MINNESOTA.
AS WITH THE PREVIOUS NIGHT...THE PRESENCE OF COLD POOLS COULD
INHIBIT THE NORTHWARD MOVEMENT OF THE FRONT DURING THE DAY ON
WEDNESDAY. AS WITH TUESDAY NIGHT...FORECAST RAIN AMOUNTS ARE VERY
CONSERVATIVE FROM 0.5 TO 1 INCH. AGAIN...LOCALLY HEAVIER RAINFALL
OF 1 TO 2 INCHES WILL BE POSSIBLE.
SEVERAL FORECAST MODELS HAVE FROM 2 TO 5 INCHES OF RAIN FROM
MONDAY NIGHT THROUGH THURSDAY BETWEEN I-80 AND I-90. AS MENTIONED
ABOVE...THIS PATTERN IS SIMILAR TO OTHER HEAVY RAINFALL PATTERNS
DOCUMENTED ACROSS THE UNITED STATES. WHILE THIS AMOUNT OF RAIN IS
NOT A CERTAINTY...THE POSSIBILITY OF WIDESPREAD HEAVY EXISTS. SHOULD
THIS HEAVY RAINFALL OCCUR...IN ADDITION TO BRINGING A THREAT OF
FLASH FLOODING EACH NIGHT...LARGER RIVERS AND STREAMS MAY ALSO
RISE. STAY TUNED TO FUTURE FORECASTS AS THE EVENT DRAWS CLOSER.
RAIN AND THUNDERSTORMS WILL LINGER INTO THURSDAY BUT ARE EXPECTED
TO FINALLY MOVE EAST BY FRIDAY. TEMPERATURES WILL REMAIN COOL
THROUGH FRIDAY BUT SHOULD BEGIN TO WARM BY SATURDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM CDT SAT AUG 23 2014
AREAS MVFR CEILINGS WILL LINGER THROUGH THE EVENING...BUT EXPECTED
TO BECOME LESS PREVALENT AFTER 05Z-06Z. CONVECTIVE CHANCES APPEAR TO
FOCUS ACROSS WESTERN AND POSSIBLY NORTHERN PORTIONS OF THE FORECAST
AREA THROUGH THE OVERNIGHT HOURS WITH CHANCES WANING TOWARD DAYBREAK
AND THROUGH THE DAY SUNDAY. TIMING STILL SOMEWHAT UNCERTAIN...BUT
WILL CONTINUE TO CARRY A PERIOD OF SHRA OR TSRA AT KHON/KFSD INTO
THE OVERNIGHT HOURS. AFTER DAYBREAK SUNDAY...VFR CONDITIONS SHOULD
PREVAIL WITH SOUTHERLY WINDS SHIFTING TO THE WEST-SOUTHWEST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...DUX
LONG TERM...SCHUMACHER
AVIATION...JH
Hazardous weather outlook, Aug 23, 11:34 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT SAT AUG 23 2014
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241745-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1234 PM CDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CLOUDS CONTINUE TO CLEAR THIS AFTERNOON...WHICH WILL LEAD TO A
CONDITIONAL RISK FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THE EVENING HOURS. WHILE A FEW STORMS WILL BE
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...AREAS WITH THE HIGHEST RISK FOR
THUNDERSTORM ACTIVITY WILL FALL IN AREAS ALONG AND NORTH OF
INTERSTATE 90 AND WEST OF INTERSTATE 29. THE PRIMARY RISKS WILL BE
DAMAGING WINDS AND MARGINALLY SEVERE HAIL. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN BY MONDAY
NIGHT...AND CONTINUE THROUGH AT LEAST WEDNESDAY NIGHT...ESPECIALLY IN
AREAS ALONG AND SOUTH OF INTERSTATE 90. WHILE THE SEVERE WEATHER RISK
IS LOW...SEVERAL INCHES OF RAIN MAY BE POSSIBLE BY THE MIDDLE OF THE
WEEK. THIS POTENTIALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH
FLOODING...AND WILL INCREASE THE POTENTIAL FOR HEIGHTENED STREAM AND
RIVER LEVELS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...PRIMARILY IN AREAS ALONG AND NORTH OF INTERSTATE 90 AND
WEST OF INTERSTATE 29.
DUX
Event by event
3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Davison
- When
- August 23, 8:25 PM CST
- Where
- Davison County, 0.85 mi NW of Mitchell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 43.730, -98.030
Thunderstorm winds severely damaged a mobile home, damaged the roof of a shed, and caused tree damage including 4 inch diameter limbs blown down.
Flash Flood, Douglas
- When
- August 23, 9:55 PM CST to August 24, 12:30 AM CST
- Where
- Douglas County, 2.04 mi SW of Corsica to 2.04 mi SSE of Corsica
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.400, -98.430
Very heavy rain caused street flooding, with water 2 feet deep on some roads in Corsica.
Thunderstorm Wind, Minnehaha
- When
- August 23, 11:30 PM CST
- Where
- Minnehaha County, 3.14 mi SSW of Baltic
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 43.730, -96.780
Thunderstorm winds blew down construction signs and a light pole. The winds were accompanied by large hail.
Hail, Minnehaha
- When
- August 23, 11:30 PM CST
- Where
- Minnehaha County, 3.14 mi SSW of Baltic
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 43.730, -96.780
Large hail was accompanied by damaging winds.
Thunderstorm Wind, Minnehaha
- When
- August 24, 2:04 AM CST
- Where
- Minnehaha County, 0.69 mi N of Sioux Falls
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.540, -96.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
- Damaging Winds in North Carolina, August 23, 2014$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532893, 532894, 532895, 532896, 532897.